Florida, 2022

Damaging Wind in Florida, July 9, 2022

July 9, 2022 · NWS JAX · 1 event in 1 county or zone

Surface high pressure to the southeast and a front approaching southeast Georgia resulted in west-southwesterly steering flow. The combination of diurnal heating, ample moisture and convergence ahead of the frontal boundary led to numerous showers and storms developing in NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Surface high pressure to the southeast and a front approaching southeast Georgia resulted in west-southwesterly steering flow. The combination of diurnal heating, ample moisture and convergence ahead of the frontal boundary led to numerous showers and storms developing in NE FL. With west-southwest flow, the east coast sea breeze was pinned along the Atlantic coast as the dominant west coast sea breeze shifted inland in the afternoon. Isolated strong storms developed along the sea breeze boundary collision producing gusts of 40 to 45 mph and knocking a large tree down across SR 11 in Flagler county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 9, 2:19 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 2:19 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
319 PM EDT Sat Jul 9 2022

...HEAVY RAIN AND FLOODING POTENTIAL THROUGH MONDAY...

.NEAR TERM [Through Tonight]...

A front is approaching from the north and will slowly nudge into
SE GA late tonight into Sunday. Numerous showers and storms will
continue ahead of the front through this evening. PWATs across the
area remain above 2 inches, so the main storm threat continues to
be heavy rainfall and localized flooding, especially in urban
and low lying areas. Southwesterly winds are a little stronger
today than yesterday due to the pressure gradient tightening ahead
of the front, which will result in slightly faster storm motion to
the northeast at 10-15 mph. The weak Atlantic sea breeze remains
pinned along the coast in NE FL, which may enhance showers and
storms along the immediate coast. Isolated strong to severe storms
will be possible through this evening and may cause wind gusts
40-60 mph and frequent lightning strikes.

After sunset, the loss of diurnal heating will allow precipitation
to taper off. Most of the area will be dry overnight, but there
could be some lingering isolated to widely scattered showers in
SE GA. Similar to today, showers will begin to move in early off
the Gulf of Mexico Sunday morning. Low temperatures tonight will
be in the middle and upper 70s.

.SHORT TERM [Sunday Through Monday Night]...

The front will slowly inch southwards into the area and stall just
north of the FL/GA border Sunday through Monday while gradually
weakening. Southwesterly flow along the frontal boundary will
continue to push moisture into the area and keep PWATs high.
Widespread showers and storms are expected both days, with heavy
rain and localized flooding being the main threats once again.
Precipitation chances will be highest during the afternoons and
evenings both days, but scattered precipitation chances will
persist overnight Sunday night. Prevailing southwesterly winds
will be slightly too strong for the Atlantic sea breeze to develop
on Sunday. Lighter flow on Monday should allow a weak Atlantic
sea breeze to form, but it will remain pinned near the coast.

Temperatures will be slightly less hot due to increased
precipitation chances and cloud cover. Highs will be in the upper
80s and lower 90s, and lows will be in the 70s. High humidity will
still make the air feel hot and soupy both days, mainly in NE FL
and close to the east coast. Heat indices will be able to reach
100-106 degrees before temperatures are cooled by afternoon
precipitation.

.LONG TERM [Tuesday Through Saturday]...

The front will shift north of the area on Tuesday and dissipate by
mid-week. We will return to our regularly scheduled summer sea
breeze pattern Tuesday through Thursday as upper level ridging
extends over the area from the east. There will be a slight
decrease in precipitation chances Tuesday and Wednesday, but
scattered to numerous afternoon showers and storms will still be
possible. Precipitation chances will begin to increase again
Thursday into the weekend as another front approaches from the
northwest. The front is expected to move into our forecast area
Friday or Saturday.

Temperatures will experience a slight warming trend Tuesday and
Wednesday as less precipitation allows the sun to heat the surface
more, then a slight cooling trend is expected Thursday through
Saturday as precipitation chances increase. Highs will generally
be in the upper 80s and lower 90s, and lows will be in the 70s.

&&

.AVIATION...
[Through 18Z Sunday]

Showers and embedded storms will impact all TAF sites through 22Z
with TEMPO MVFR conds and gusty winds to 25-30 knots. Conds
improve back to VFR around sunset (00-01) as storms push offshore
and become isolated showers and lingering VFR mid/high clouds
through the overnight hours. Even stronger SW flow on Sunday will
lead to an earlier start to showers/isolated storms and have
already placed MVFR SHRA/VCTS in the TAFs starting with GNV around
13Z, and rest of TAF sites in the 14-16Z time frame.

&&

.MARINE...

A cold front is approaching from the north and will move over the
southeast Georgia waters on Sunday. The front will stall over the
waters through Monday, then lift north of the waters on Tuesday.
Slightly elevated winds and seas are expected tonight ahead of
the front, and Small Craft should Exercise Caution in the offshore
waters. Weak high pressure will build to the southeast mid week,
then another front will approach from the northwest late in the
week. Showers and storms are expected over the waters each day.

Rip Currents: SE GA - Low risk through Sunday
              NE FL - Moderate risk today, Low Sunday

&&

.FIRE WEATHER...

A cold front will move south into SE GA tonight into Sunday then
stall just north of the FL/GA border through Monday. Widespread
showers and storms are expected, the main hazard will be heavy
rain and localized flooding, but variable gusty winds and
lightning will also be possible. Slightly elevated southwesterly
transport winds and higher mixing heights will result in patches
of high daytime dispersions in NE FL Sunday and Monday.

&&

.HYDROLOGY...

Showers and storms are expected to bring rounds of heavy rainfall
through Monday. The Weather Prediction Center has placed SE GA and
much of NE FL in a Marginal Risk of Excessive Rainfall. Localized
flooding will be possible, especially in urban and low lying
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  75  90  73  88  72 /  40  80  80  90  30
SSI  78  92  77  88  77 /  30  80  70  80  40
JAX  77  93  76  92  75 /  30  80  50  80  20
SGJ  76  93  76  92  76 /  30  60  30  60  20
GNV  75  91  74  92  73 /  30  70  50  80  20
OCF  75  91  74  92  75 /  30  70  40  70  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 9, 3:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
412 PM EDT Sat Jul 9 2022

FLZ132-137-237-092115-
Eastern Clay FL-Eastern Putnam FL-Western Putnam FL-
412 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of north central Putnam
and southeastern Clay Counties through 515 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bostwick, or 8 miles north of Palatka, moving northeast at 10 mph.

HAZARD...Minor flooding due to heavy rainfall and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Minor flooding due to heavy rainfall is possible. Excessive
         cloud-to-ground lightning is occurring.

Locations impacted include...
Bostwick and Bardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 8166 2972 8175 2981 8177 2984 8167
      2984 8166 2985 8165 2986 8161 2976 8155
TIME...MOT...LOC 2012Z 244DEG 7KT 2977 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

AB
Special weather statement, Jul 9, 3:24 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Sat Jul 9 2022

GAZ132>136-149-151-250-092130-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Coffee GA-Jeff Davis GA-
Wayne GA-Northern Ware GA-
424 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of Coffee, northwestern
Pierce, northern Atkinson, northwestern Ware, Bacon, northern Wayne,
southern Jeff Davis and Appling Counties through 530 PM EDT...

At 423 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Odum to 8 miles north of Willacoochee.
Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Douglas, Jesup, Baxley, Alma, Pearson, Willacoochee, Broxton,
Ambrose, Surrency and Nicholls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 8212 3179 8199 3179 8196 3167 8185
      3159 8171 3124 8305 3128 8303 3133 8306
      3140 8314 3146 8315 3151 8308 3161 8306
      3166 8301 3190 8211
TIME...MOT...LOC 2023Z 345DEG 15KT 3175 8202 3145 8308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 9, 3:45 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
445 PM EDT Sat Jul 9 2022

FLZ137-140-092115-
Eastern Putnam FL-Eastern Marion FL-
445 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of east central Marion
and southeastern Putnam Counties through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salt Springs, moving east at 10 mph.

HAZARD...Minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor flooding in low lying areas due to heavy rainfall is
         possible.

Locations impacted include...
Salt Springs, Fruitland and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 8180 2948 8154 2936 8152 2932 8168
      2930 8167 2929 8165 2928 8164 2921 8164
      2921 8177
TIME...MOT...LOC 2045Z 250DEG 9KT 2933 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

AB
Special weather statement, Jul 9, 3:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT Sat Jul 9 2022

FLZ140-240-092130-
Central Marion FL-Eastern Marion FL-
458 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern Marion
County through 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort McCoy, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Fort McCoy, Lake Delancy and Hog Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 8201 2952 8190 2951 8189 2952 8186
      2952 8185 2949 8184 2949 8179 2947 8177
      2943 8178 2943 8174 2937 8174 2927 8189
TIME...MOT...LOC 2058Z 219DEG 6KT 2938 8190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 9, 4:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
505 PM EDT Sat Jul 9 2022

GAZ132-134>136-149-151-163-250-092145-
Pierce GA-Bacon GA-Atkinson GA-Appling GA-Clinch GA-Coffee GA-
Wayne GA-Northern Ware GA-
505 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of southeastern Coffee,
Pierce, Atkinson, northwestern Ware, southeastern Bacon, southern
Wayne, northwestern Clinch and southeastern Appling Counties through
545 PM EDT...

At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jesup to 8 miles south of Willacoochee.
Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jesup, Blackshear, Pearson, Patterson, Gardi, Screven, Offerman,
Pebble Hill, Jamestown and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3127 8304 3165 8180 3158 8170 3148 8162
      3110 8297 3118 8297 3119 8305
TIME...MOT...LOC 2104Z 346DEG 11KT 3158 8186 3122 8301

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 9, 4:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
520 PM EDT Sat Jul 9 2022

FLZ038-137-092200-
Inland Flagler FL-Eastern Putnam FL-
520 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of Flagler County
through 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Crescent City, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Bunnell, Andalusia and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2926 8142 2940 8142 2940 8143 2938 8145
      2937 8147 2951 8150 2962 8127 2932 8115
      2929 8115
TIME...MOT...LOC 2120Z 241DEG 7KT 2938 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
July 9, 4:35 PM EST to 4:50 PM EST
Where
Flagler County, 1.47 mi SSW of Bunnell
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.451, -81.271

Flagler county EM reported that a large tree was down across SR 11 in the 1900 block obstructing the roadway. AWOS station KFIN Flagler City reported a thunderstorm wind gust of 40 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046259.